Drug allergy doesn’t happen to everyone, and some people are more sensitive to some substances than others. Thus, there are medicines that have a higher risk of causing allergies.
These remedies usually cause symptoms such as itchy skin, swelling of the lips and eyes, redness of the skin or fever above 38º C, right after use or up to 1 hour after use, especially in the case of pills.
See all the symptoms that may indicate that you are suffering from a drug allergy.
List of drugs that most cause allergies
Some of the most common allergy-causing medications are:
- antibioticssuch as Penicillin, Erythromycin, Amoxicillin, Ampicillin or Tetracycline;
- anticonvulsantssuch as Carbamazepine, Lamotrigine or Phenytoin;
- Insulin of animal origin;
- iodine contrast for x-ray examinations;
- Aspirin and anti-inflammatories non-steroids such as Ibuprofen or Naproxen;
- Remedies for chemotherapy;
- Remedies against HIVsuch as Nevirapine or Abacavir;
- muscle relaxantssuch as Atracurium, Suxamethonium or Vecuronium
However, any medicine can cause allergy, especially when it is administered directly into a vein, for a long time or when the person has other types of allergy.
Usually, the allergy arises due to the substances in the medicine or the components of its packaging, which can include dyes, egg protein or latex, for example.
What to do in case of allergy
In the event of symptoms that may indicate allergy to the drug, it is recommended to go to the hospital as soon as possible, because if left untreated, the allergy can cause more serious symptoms such as swelling of the tongue or throat, making breathing difficult.
People who have a history of allergy to a substance should avoid using it again, even if they had used it in the past without having an allergy. It is also recommended to notify the doctor before starting any treatment, as well as to wear a bracelet with the information, so that it can be consulted during an emergency situation.